Update – 5 months after this post was written, I am again trying new pills.
More than 9 months ago, I went to my psychiatrist for the first time.
I was struggling with some issues and I wanted to finally feel better, but I already wrote about that here and here. If you want to know my diagnosis you will find them in these two posts. Well, not the whole diagnosis because some things should be kept private.
In December of last year, she prescribed to me anti-depressives that were slightly sedative. I was so looking forward to taking them as I wanted to minimize my mood swings and have an easier time falling asleep at a reasonable hour.
I was aware of the side effects and that I might be feeling a bit sleepy the first few days.
It turns out I wasn’t only feeling sleepy, dizzy and overall weak for the first two weeks. I was also bleeding from my nose and I couldn’t think straight. I felt like I was high and I have no idea what that even feels like!
I stopped taking them when I realized that my nose was just filled with bloody mucus. I couldn’t breathe properly and it was just a very scary experience every time I blew my nose (which was often as this was in December) because all that came out was blood.
So I went on with my days and figured I will just tell my psychiatrist that the side effects were too awful and I cannot take these pills anymore.
So in May, she decided to prescribe to me mood stabilizers that were not addictive and will work for me, as she pointed out I obviously am prone to experiencing side effects. These pills were supposedly good and I could only get spots all over my body if I took a higher dosage than prescribed.
I was taking them for about two weeks when the day came for me to upgrade my dosage and start taking an extra pill a day. That’s when shit went down.
It started with me noticing a very weird pattern on my chest area where I was slightly red from the sun. I thought it had something to do with being slightly sunburned, but then by the evening, I found my arms were getting covered in these weird bumps and I was getting scared.
I didn’t take the pill that evening as I knew it had probably to do something with them.
When I woke up the next morning, my arms, face, neck and upper chest area were all covered in red spots and I was immediately alarmed. I was on Google trying to find what could be wrong (besides the pills) and all I read were bad experiences from people who were using the same drug.
Some of them almost died! And it all started for them with getting rashes all over their body.
Then I remembered that I also noticed my lymph nodes were swollen and painful to the touch, and yes, that was one of the side effects also.
I called my doctor and got an appointment for next week (as this was on Friday). Supposedly, I should be on my way to the emergency already as it was dangerous to get rashes but I felt fine overall and I knew I won’t die.
When Sunday came I had rashes all over my body, face and scalp, and the last time I took the pills was 48 hours ago.
I was itchy and red and I felt so uncomfortable in my body that I just wanted to throw myself in the pool filled with ice. I never felt so bad being in my skin. I just wanted to take it off.
During that horrible experience I learnt two things:
- Practising mindfulness is so important when you cannot rely on your appearance to feel confident. When you are covered in rashes from head to toe and you look like you have a disease, being aware of your inner self that is separate from the body is so helpful. It didn’t only help me when dealing with itchy skin but also when I felt like everyone was looking at me. I really had to separate myself from my body and not feel bad on the inside as bad as I looked on the outside. Learn about what helps me be mindful here.
- Getting rashes all over one’s face is a great way to get rid of acne as you are not putting anything on your face but cold water and you are not touching it. Naturally, your face clears and when rashes disappear so do pimples.
Thankfully, by Monday almost all rashes disappeared and my skin was back to normal. I could finally breathe and feel comfortable walking around town.
I never knew how much I relied on my appearance for confidence until I was covered in red spots. It really made me even more grateful for my health when I felt I was losing it.
Did you ever go through an experience like this? How did you deal with side effects? Let me know as I would love to hear your experience.
My next appointment with my psychiatrist is in December and I am definitely not going to ask her for any other pills. I am too scared to try anything else because of these two horrible situations I had to go through.
Although mood stabilizers helped me so, so much and I really should be taking them, I would rather experience daily highs and lows than feel like my body is an enemy.
If you would like to keep up with me and learn about how to live a healthy and green lifestyle, please follow me on Instagram.